Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS La Crosse, WI

May 15, 2017Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 11:30 PM CDT for Dodge County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 11:30 PM CDT (04:30 UTC)
Expired
May 16, 2017, 12:03 AM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:35 PM CDTHAIL 11 N Claremont, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KARX 160430
SVRARX
MNC039-160530-
/O.NEW.KARX.SV.W.0051.170516T0430Z-170516T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1130 PM CDT MON MAY 15 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Dodge County in southeastern Minnesota...

* Until 1230 AM CDT

* At 1130 PM CDT, a severe thunderstorm was located over Claremont,
  or 8 miles east of Owatonna, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Claremont around 1140 PM CDT. 
  West Concord around 1150 PM CDT. 
  Dodge Center around 1155 PM CDT. 
  Mantorville and Kasson around 1210 AM CDT. 

Other locations impacted by this severe thunderstorm include Wasioja,
Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9305 4418 9268 4395 9268 4394 9305
TIME...MOT...LOC 0430Z 265DEG 20KT 4404 9306 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
2 follow-up statements
474 
WWUS53 KARX 160450
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1150 PM CDT MON MAY 15 2017

MNC039-160530-
/O.CON.KARX.SV.W.0051.000000T0000Z-170516T0530Z/
Dodge MN-
1150 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN DODGE COUNTY...

At 1149 PM CDT, a severe thunderstorm was located near Dodge Center,
moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Mantorville and Kasson around 1205 AM CDT. 

Other locations impacted by this severe thunderstorm include Wasioja,
Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9294 4418 9268 4399 9268 4400 9298
TIME...MOT...LOC 0449Z 266DEG 25KT 4407 9288 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
142 
WWUS53 KARX 160503
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1203 AM CDT TUE MAY 16 2017

MNC039-160513-
/O.CAN.KARX.SV.W.0051.000000T0000Z-170516T0530Z/
Dodge MN-
1203 AM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DODGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
southeastern Minnesota.

LAT...LON 4418 9294 4418 9268 4399 9268 4400 9298
TIME...MOT...LOC 0501Z 265DEG 20KT 4408 9277 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 15, 6:39 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
639 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon May 15 2017

Scattered showers and thunderstorms are expected at the taf sites
tonight. MVFR to IFR conditions are possible in and near any
storms. This activity should lift north of the TAF sites after
10Z. VFR conditions are then expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 9:02 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
902 PM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-170215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
902 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Additional thunderstorms are expected for the overnight hours.
The most likely area for addition storm development appears to be
along and north of the Interstate 90 corridor at this time. If the
storms develop the main threats would be large hail and heavy
rainfall which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms
on Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Reports of hail or any localized flooding would be appreciated for
the overnight hours.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, May 15, 10:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             5 E DOUGLAS             44.10N 92.47W
05/15/2017  M1.00 INCH       OLMSTED            MN   COCORAHS

&&

CJA
Local storm report, May 15, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             HAMMOND                 44.22N 92.37W
05/15/2017  E0.75 INCH       WABASHA            MN   PUBLIC

&&

CJA
Special weather statement, May 15, 11:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1115 PM CDT MON MAY 15 2017

WIZ041-053-160500-
Vernon-La Crosse-
1115 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES...

At 1114 PM CDT, a strong thunderstorm was located near Hokah, or 8
miles southwest of La Crescent, moving east at 25 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Brownsville and La Crosse Airport around 1135 PM CDT.
  La Crosse, French Island, Stoddard and Onalaska around 1140 PM
  CDT.
  Coon Valley and Bangor around 1200 AM CDT.

Other locations impacted by this storm include Medary, Chaseburg,
Brinkman Ridge, Irish Hill and North Side Of La Crosse.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4366 9127 4371 9127 4373 9125 4378 9124
      4379 9126 4385 9128 4387 9131 4389 9100
      4365 9099
TIME...MOT...LOC 0414Z 267DEG 22KT 4377 9145

Wetenkamp
Special weather statement, May 15, 11:16 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1116 PM CDT MON MAY 15 2017

MNZ096-160500-
Houston-
1116 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOUSTON COUNTY...

At 1116 PM CDT, a strong thunderstorm was located over Hokah, or near
La Crescent, moving east at 25 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Hokah around 1125 PM CDT.
  La Crescent and Brownsville around 1130 PM CDT.

Other locations impacted by this storm include Mound Prairie and
Highway 44 And Sanden Road.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9129 4384 9128 4379 9126 4378 9124
      4373 9125 4371 9127 4366 9127 4367 9150
      4385 9151
TIME...MOT...LOC 0416Z 267DEG 22KT 4377 9141

Wetenkamp
Special weather statement, May 15, 11:19 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1119 PM CDT MON MAY 15 2017

MNZ079-087-088-WIZ032-033-160515-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
1119 PM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHEASTERN
OLMSTED...SOUTHERN WABASHA...SOUTHEASTERN BUFFALO AND SOUTHERN
TREMPEALEAU COUNTIES...

At 1118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Plainview to 7 miles north of
Houston. Movement was east at 25 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Winona, Arcadia, Buffalo, Goodview, St. Charles, Plainview, Lewiston,
Trempealeau, Galesville, Blair, Elgin, Buffalo City, Fountain City,
Dover, Stockton, Rollingstone, Altura, Dakota, Dodge and New
Hartford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4425 9252 4430 9121 4417 9115 4408 9115
      4409 9117 4409 9120 4405 9122 4407 9127
      4406 9128 4407 9131 4403 9134 4402 9134
      4399 9132 4398 9142 4394 9136 4392 9136
      4385 9129 4385 9203
TIME...MOT...LOC 0418Z 277DEG 21KT 4423 9220 4387 9160

Wetenkamp
Local storm report, May 15, 11:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 ESE CHESTER           44.00N 92.31W
05/15/2017  E1.50 INCH       OLMSTED            MN   PUBLIC

            DELAYED REPORT. RELAYED VIA BROADCAST MEDIA.

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:08 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona67 min
May 15, 10:17 PM CDTSevere Thunderstorm WarningARXDodge23 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona41 min
May 15, 11:16 PM CDTSpecial Weather StatementARXHouston44 min
May 15, 11:19 PM CDTSpecial Weather StatementARXWinona56 min
May 15, 11:49 PM CDTAreal Flood AdvisoryARXOlmsted, Wabasha, Winona3 hr
May 16, 12:12 AM CDTFlash Flood WarningARXOlmsted, Wabasha, Winona7 hr
May 16, 12:18 AM CDTRiver Flood WarningARXOlmsted, Winona22 hr
May 16, 6:58 AM CDTAreal Flood WarningARXHouston, Olmsted, Wabasha, Winona9 hr
May 16, 3:06 PM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more13 hr
May 16, 3:54 PM CDTSpecial Weather StatementARXWabasha51 min
May 16, 4:17 PM CDTSpecial Weather StatementARXOlmsted, Wabasha58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.